Which of the following is the most appropriate next step in management?
Shortness of breath, also known as dyspnea, is a common reason for patients to visit the Emergency Department. Dyspnea is often caused by a pulmonary or cardiovascular condition, but it is important to remember that dyspnea can be due to endocrine conditions, toxicologic conditions, neurologic conditions, hematologic conditions, musculoskeletal conditions, and psychiatric conditions.
The initial approach to all patients with shortness of breath involves the primary survey, or “ABCs” (Airway, Breathing, Circulation). This first involves checking the patient for a patent airway. A simple method to assess the airway is to ask the patient to speak and listen for the voice. A muffled voice, the presence of stridor, hematemesis, or a lethargic patient are clues that a patent airway may not be present. Problems with the airway, such as an obstructing foreign body, inflammation (i.e., epiglottitis, anaphylactic shock), or vocal cord dysfunction can certainly cause shortness of breath. Endotracheal intubation may need to be performed before moving forward. Breathing is assessed by evaluating the function of the lungs. Steps include looking at how the patient is breathing (fast or slow), measurement of an SpO2 level, and auscultation of both lungs for wheezing, crackles, rhonchi, or distant or absent sounds. A low oxygen level should be immediately addressed with supplemental oxygen before moving forward. The patient’s breathing rate and lung sounds can be very helpful in discovering the diagnosis and guiding treatment. Lastly, circulation should be assessed. Check the heart rate, blood pressure, peripheral pulses, skin color and temperature, and evaluate for any sites of hemorrhage. The presence of hypotension or tachycardia should be addressed appropriately based on the presumed cause. After the primary assessment (“ABCs”) and initial treatment actions, a more detailed history and physical exam should be conducted.
Pertinent causes of shortness of breath for the emergency practitioner to know are outlined in the chart below.
Select Causes of Shortness of Breath (Dyspnea)
Tension pneumothorax, pneumonia, empyema, pleural effusion, pulmonary edema, asthma, COPD
Acute coronary syndrome (i.e., STEMI), pulmonary embolism, cardiac tamponade, Decompensated Congestive Heart Failure (acute pulmonary edema)
Diabetic ketoacidosis (Kussmaul breathing)
Salicylate overdose, or any ingestion that causes a severe metabolic acidosis
Intracranial hemorrhage, Stroke, Spinal cord injury, Guillain-Barre syndrome, Myasthenia Gravis crisis (myasthenic crisis)
Severe anemia (i.e., GI bleeding, trauma, miscarriage, post-partum hemorrhage, ruptured ectopic pregnancy)
Rib fracture, flail chest
Anxiety, Panic attack
Foreign body, epiglottitis, anaphylactic shock (laryngeal swelling), expanding neck hematoma
This patient arrives to the Emergency department with acute shortness of breath, an urticarial rash, hypotension, tachycardia, swelling of the lips and tongue, and wheezing on lung exam. This patient is in anaphylactic shock and requires prompt treatment with epinephrine. Anaphylaxis is an IgE-mediated life-threatening allergic reaction that by definition affects two or more body systems (i.e., skin/mucosa, pulmonary, cardiovascular, gastrointestinal, etc.). This patient has involvement of the skin (urticarial rash, mucosal swelling), cardiovascular system (hypotension and tachycardia), and pulmonary system (wheezing). Symptoms of anaphylaxis may include urticaria, shortness of breath, wheezing, facial or airway swelling, vomiting or diarrhea, and abdominal pain. Anaphylaxis is a clinical diagnosis and does not require vital signs to be unstable in order to be diagnosed. Once diagnosed, the most time sensitive and lifesaving treatment is epinephrine. The recommended initial dose for epinephrine is 0.3-0.5mg intramuscularly in the thigh for adults. Epinephrine doses can be repeated every 5-15 minutes if there is no improvement after the initial dose. Antihistamines, like Diphenhydramine (Choice D) or famotidine may be helpful as adjunctive treatments, but they are not lifesaving. Steroids, like Dexamethasone (Choice C), are also routinely given in anaphylaxis with the theory that they can prevent “rebound” allergic reactions. Again, steroids are not acutely lifesaving and should be given after IM epinephrine. IV epinephrine can be given in a patient unresponsive to IM epinephrine at a dose of 1-5mcg/min. A dose of IV Epinephrine 1mg (1000mcg) (Choice A) is the dose of Epinephrine used during cardiac arrest and is too high of a dose to use in anaphylaxis. The best initial step in management is IM Epinephrine 0.3mg (Choice B).